Sudden Sight Originals, Uncategorized

Putting the Pieces Together

prednisoneWe don’t talk enough about the added effects of chronic health problems. We’ll talk about what medications help. We might mention their physical side effects. But how often do we talk about how these things affect our daily lives? It’s almost as if being alive is enough. But in some ways it really isn’t.

Being alive and living are not mutually inclusive. Doctors and even society can sometimes fail to see the difference. Even worse, they can misunderstand how certain treatments that help us be more comfortable in one way might affect our ability to function well in another way. For example, a person on chemotherapy might be able to move more easily, but they potentially do so at the cost of constantly feeling sick. Different patients need different care, something that our entire healthcare system – insurance, legislators, and even doctors – seems to have forgotten.

I was reminded today about the importance of finding the right care, and especially of finding the right doctors. I was also reminded of how hard it can be sometimes to see the bigger picture of health when we’re focused on the daily minutiae. It can be difficult to piece together the real problem when we don’t think about our bodies as a whole puzzle.

Walking into my rheumatologist‘s office this morning, I went through the list in my head of things I needed to tell Anna, his PA. Headaches. Stiff hips in yoga class. Some trouble sleeping. Nothing much seemed out of the ordinary as far as my arthritis went. I followed the nurse back to a patient room and answered the usual questions. No new symptoms. No illnesses since I was last in. No changes in my medication.

Wait, I remembered as she listed the prescriptions on file. I’m still on prednisone from my surgery in May. But the moment was lost. She’d already moved on to the next question. That’s okay, I told myself. It’s not that big a deal, and I’ll be tapering off from it next week.

The nurse left the room, and I quietly scrolled through my Twitter feed as I waited. Once Anna stepped in, we jumped quickly through the niceties as she asked about school and how my eye was doing since the surgery.

I’ve recently been lucky with doctors. I hear complaints all the time from friends about poor bedside manner and the awkward moments of patient-physician interaction. The two physicians I see most, though, are some of my favorite people. And their staff are also fantastic. The first thing my rheumatologist ever said to me was, “Girl, you’ve been through some crazy shit.” I felt comfortable there. And after three years, talking with Anna was easy. Her probing questions about my physical and emotional health felt more like a concerned friend than a discerning doctor. I spouted off the list I’d made in the waiting room. But that’s the thing about good doctors: they know what to ask and when to listen.

“Is there anything else?” She tilted her head toward me, waiting.

I hesitated. My other issues seemed unrelated, and probably just caused by stress. But I decided to tell her anyway.

In the past, I’ve had problems with obsessive-compulsive disorder. I have been treated at various points in my life, and I’ve learned to manage it on my own. Most of the time I have no trouble with it at all. But over the past month I had been noticing OCD symptoms. Anxiety, obsessive thoughts over simple conversations, negative listless thoughts throughout the day, trouble shutting down my brain to go to sleep at night. I figured it was related to stress from overworking myself at school.

But as I spoke, I started to pick up the pieces I’d laid before her and put them together. It wasn’t just that my mind whirred as I tried to sleep. There was also a listless energy that made lying still uncomfortable to the point of being almost unbearable at times.

“Prednisone,” I told her. “I’ve been on prednisone since the surgery. I didn’t think about it until just now. Those are all the same symptoms I had the last time I was on it.”

She nodded and explained those those were all symptoms she’d heard before. Even the anxious thoughts. It was funny to hear her say that, considering my previous doctors had told me trouble sleeping was the only side effect that could be connected to the medication. three years ago, I’d spent over a year begging my doctors to let me stop using prednisone. They couldn’t believe a corticosteroid would have such a strong emotional reaction in a young woman. And even if it did, they argued, the benefits outweighed the costs. I had quite disagreed.

Her words brought a smile to my face. It was like a tiny cloud lifted from around my head. For a month I’d been having headaches and feeling downright crummy. But it had a reason now – one that didn’t involve me having to reassess my lifestyle or think about adding yet another prescription to my list. She told me that a few weeks to a month after stopping the prednisone I should feel normal again.

So often we get lost among the piles of puzzle pieces that we fail to see how they fit together. Writing down your symptoms or saying them out loud to another person – even when they seem unrelated – may be exactly what’s needed to figure out what’s wrong. Or what’s missing. As I’ve said several times in this blog, I am a strong advocate for keeping a journal to catalog both your physical and emotional experiences and of trying on several doctors until you find the one that best fits your needs.

Know your self. Trust your body. Advocate for your best life.

You Might Also Like

1 Comment

  1. A New Approach | suddensight

    July 16, 2014 at 1:52 am

    […] last post explained how crummy I’ve been feeling in the last month. The culprit seems to be the oral […]

Leave a Reply